Mum had a stroke aged just 28
A mum who suffered a stroke, believed to have been linked to the contraceptive pill, is warning other women to be aware of the potential risks.
Natalie Trickett, now 32, of Claughton-on-Brock, near Garstang, was fit and active when she suddenly collapsed one morning and went on to lose the feeling on the right side of her face and lost her eyesight.
The mum-of-two says she was told by medics they believed her stroke at the age of 28 had been caused by the pill.
Natalie, who has been left with peripheral vision and weakness in her right side, said: “Strokes are a potential risk of the pill as they can lead to an increased risk of blood clots.
“Until you have been a victim of a stroke yourself, you don’t realise how real a risk it is.”
Natalie recalls: “Before it happened, I was perfectly fine and very fit and healthy and I was competing in CrossFit.
“On this particular morning, I went downstairs to sort breakfast for my two boys and my then husband when I just collapsed.
“I got up again pretty soon afterwards but I felt very strange.”
As the day progressed, Natalie, who lives in Claughton-on-Brock, near Garstang, started to lose the feeling in the right side of her face and remembers not being able to feel her lips at all.
She then started to hallucinate and completely lost her eyesight.
Natalie’s mum took her to the doctors and they thought she was experiencing a migraine and sent her home with tablets telling her she should rest before having an eye test at Burnley Hospital the following day.
Natalie says: “It was when I had the eye test the next day that I was told I’d had a stroke and the optician called an ambulance to take me to the Royal Blackburn Hospital.
“I was so shocked, I panicked and fainted and it was all a bit of a blur.”
Natalie’s grandmother died of a brain tumour at a young age so at first doctors told Natalie they thought she had a brain tumour.
However, 48 hours later, an MRI scan revealed she had had a stroke caused by a clot on the brain.
Natalie was given medication and spent time recovering and building her strength back up.
The stroke has left her with weakness in her right side and peripheral vision which will never fully return.
Natalie, who has sons Luke, nine and Logan eight, says hospital specialists told her they thought the stroke had been caused by the contraceptive pill.
Natalie explains: “I was taking the Microgynon contraceptive pill at the time and had been taking it for about a year.
“Since my stroke, I have been in touch with other young women who have had strokes and many of them suspect their stroke was caused by the pill too.
“Strokes are a potential risk of the pill as they can lead to an increased risk of blood clots.
“It is actually listed on the potential side effects on the leaflet that comes with the pill.
“But I think until you have been a victim of a stroke yourself, you don’t realise how real a risk it is.
“There was no other reason for me suffering a stroke at such a young age. I don’t drink or smoke and they checked out my heart and everything was fine with that.
“I think people read the side effects and think: ‘It won’t happen to me.’ I certainly didn’t think I would have a stroke.”
Natalie says that apart from her peripheral vision, she has made a good recovery and considers herself very lucky.
She says: “I still have a dropped right side of my face. Other people can’t tell but I can.
“However, it doesn’t worry me.
“I have blank spots in my vision and I can’t do things like play tennis any more because I can’t see the ball properly.
“I had to re-do my driving test and was determined to pass it which I did.
“The worst side effect from the stroke has been anxiety. Some supermarkets and shops have poor lighting so I struggle to see and that brings on the anxiety.
“But on the whole, I have made a good recovery and I try and live my life to the full.
Natalie, who is a carer for her son Luke who has disabilities, has started volunteering at her boys’ school and is hoping to go back to university to get a degree and become a teaching assistant.
Natalie wants to make people aware that strokes are a possible side effect of the contraceptive pill and about the devastating impact a stroke can make on your life.
She says: “I don’t think there is enough awareness or information about the side effects of the pill and how it can cause a stroke and what a stroke can do to your life.
“There are other and safer options for contraception.
“I also want to raise awareness of strokes and how they can affect younger people.
“People look amazed when I tell them I have recovered from a stroke. People assume strokes only happen to older people over the age of 50 and I probably thought the same before it happened to me.
“I would urge people to be aware of the ‘FAST’ signs of a stroke as I had all those symptoms.
“My face drooped and my speech slurred and my eyesight went.
“The quicker you can get treatment after a stroke, the greater your chance of recovery.”
A spokesman from the Medicines and Healthcare Regulatory Agency (MHRA), the national body responsible for regulating all medicines in use in the UK, says: “Women should continue to take their contraceptive pill.
“These are very safe, highly effective medicines for preventing unintended pregnancy and the benefits associated with their use far outweigh the risks.
“The safety of contraceptive pills has been reviewed at European level and the review confirmed that the risk of blood clots with all contraceptives is small.
“Prescribers and women should, however, be aware of the possible risk factors for blood clots and the key signs and symptoms.
“If women have questions, they should discuss them with their GP or contraceptive provider at their next routine appointment but should keep taking their contraceptive until they have done so.”